Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 171, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 16, 2009, 1:34 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2009, 1:34 AM CDT (06:34 UTC)
- Expired
- Sep 16, 2009, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 11:44 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 15, 11:44 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1144 PM CDT TUE SEP 15 2009
.UPDATE...
.UPDATED FOR 06Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 842 PM CDT TUE SEP 15 2009/
UPDATE...
MIDEVENING GOES WATER VAPOR IMAGERY SHOWED AN UPPER LOW CENTERED
OVER SOUTHEAST AR. THE UPPER LOW CENTER WAS ALSO EVIDENT IN THE
MOTION OF SHOWERS AND THUNDERSTORMS ON KLZK RADAR. MIDSOUTH
DEWPOINTS WERE WARMER THAN 24 HOURS AGO... RANGING FROM THE UPPER
60S OVER NORTHWEST TN TO THE LOWER 70S OVER NORTH MS AND EAST AR.
00Z UPPER AIR SOUNDINGS FROM SURROUNDING SITES SHOWED PRECIPITABLE
WATER VALUES AROUND 2 INCHES.
NUMEROUS NORTHWEST MOVING BANDS OF SHOWERS AND THUNDERSTORMS
PREVAILED OVER THE MIDSOUTH AT MIDEVENING. AS LONG AS THE MOVEMENT
OF THE BANDS REMAIN PERPENDICULAR TO SOUTHWEST TO NORTHEAST
ORIENTATION OF THE BANDS...OVERNIGHT FLASH FLOOD THREAT WILL
REMAIN LOCALIZED TO INDIVIDUAL THUNDERSTORM CELLS. NEW CELL
DEVELOPMENT WILL BE POSSIBLE OVER WEST CENTRAL MS OVERNIGHT...
NORTH OF A 60KT 250MB JET AXIS OVER SOUTH MS. ANY CELLS THAT
DEVELOP MAY THEN MOVE INTO NORTH MS/EAST CENTRAL AR AND POSSIBLY
SOUTHWEST TN.
FORECAST WAS UPDATED EARLIER TO INCREASE FIRST PERIOD RAIN CHANCES
TO 100 PERCENT AT MEMPHIS AND AREAS TO THE SOUTHWEST...AND LOWER
TO LIKELY OR HIGH CHANCE CATEGORIES NEAR PARIS TN. WITH NOT A LOT
OF LIGHTNING THIS EVENING...CHANGED WEATHER GRIDS TO SHOWERS WITH
HEAVY RAIN AND ISOLATED THUNDER.
PWB
PREV DISCUSSION... /ISSUED 634 PM CDT TUE SEP 15 2009/
UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION
PREV DISCUSSION... /ISSUED 254 PM CDT TUE SEP 15 2009/
SYNOPSIS...
SHOWERS AND SCATTERED THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN ACROSS
THE REGION. SURFACE MOISTURE IS RATHER HIGH WITH THE DEW POINT AT
74 IN MEMPHIS WITH READINGS AROUND 70 THROUGHOUT THE SERVICE AREA.
SHORT TERM (TONIGHT THROUGH THURSDAY)...
SLOW PATTERN WITH THE MAIN JET STREAM WELL NORTH OF REGION. UPPER
LOW OVER ARKLATEX DOES A SLIGHT RETROGRADE THROUGH THE PERIOD.
NEVERTHELESS ABUNDANT MOISTURE WILL CONTINUE TO FLOW INTO OUR
REGION. FLASH WATCH FOR THE POTENTIAL FOR FLASH FLOODING WILL
CONTINUE THROUGH WEDNESDAY.
LONG TERM (FRIDAY THROUGH TUESDAY)...
AT FIRST UPPER LOW CONTINUES TO SPIN AROUND THE REGION BEFORE A
MAJOR PATTERN CHANGES DEVELOPS. BOTH THE ECMWF AND GFS ARE
INDICATING A PATTERN SHIFT BEGINNING ON DAY 6 WITH STRONG JET STREAM
DIGGING INTO THE CENTRAL UNITED STATES. EXPECT COLD FRONT TO PUSH
INTO THE AREA EITHER LATE MONDAY OR EARLY TUESDAY (TIMING STILL IN
QUESTION). THIS SHOULD LEAD TO FALL-LIKE TEMPERATURES. BOTH
MODELS SHOW A NORTHWEST FLOW PATTERN ACROSS OUR REGION THEREAFTER.
BELLES
.AVIATION...
06Z TAF SET
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER THE NEXT 24 HOURS. THUNDERSTORMS WILL CONTINUE
ACROSS NORTHEAST MISSISSIPPI AND NORTHEAST ARKANSAS THROUGH
09Z...SO KEPT VCTS AT KTUP AND KJBR. NEXT BEST CHANCE FOR THUNDER
WILL BE WEDNESDAY AFTERNOON...HOWEVER STORMS WILL BE ISOLATED
ENOUGH TO KEEP A CB LAYER IN THE TAFS. CEILINGS WILL BE PREDOMINATE
MVFR...WITH OCCASIONAL IFR DURING HEAVIER SHOWERS EXPECTED THROUGH
THE MORNING HOURS AFTER 11Z. SOMEWHAT CONFIDENT THAT CEILINGS
WILL BECOME VFR BRIEFLY AGAIN BETWEEN 20-24Z AT ALL SITES. WINDS
WILL REMAIN EAST AT 7-12 KTS...SHIFTING MORE NORTHEAST LATE IN THE
TAF PERIOD AT KMEM...KMKL...AND KJBR.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 70 80 70 80 / 90 90 70 70
MKL 69 79 65 80 / 80 80 70 70
JBR 68 79 66 79 / 80 80 60 60
TUP 71 80 69 82 / 80 80 60 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 15, 3:15 PM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT TUE SEP 15 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 315 PM CDT TUE SEP 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING. SOME STRONGER THUNDERSTORMS MAY CONTAIN BRIEF GUSTY WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A THREAT FOR HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE OVER THE MID SOUTH THROUGH THE END OF THE WEEK. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE MIDSOUTH THROUGH WEDNESDAY. LATER FORECASTS MAY NEED TO EXTEND THE WATCH PAST WEDNESDAY EVENING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. BELLES
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:52 PM CDT | Flash Flood Warning | MEG | Alcorn, Tishomingo | 3 hr |
| Sep 16, 5:39 PM CDT | Flash Flood Warning | MEG | Alcorn, Tishomingo | 2 hr |
| Sep 16, 6:30 PM CDT | Areal Flood Advisory | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 3 hr |
| Sep 16, 1:59 AM CDT | Areal Flood Advisory | MEG | Shelby | 2 hr |
| Sep 16, 3:16 AM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| Sep 16, 12:09 PM CDT | Flash Flood Warning | MEG | Dyer, Lake, Lauderdale | 3 hr |
| Sep 16, 2:40 PM CDT | Flash Flood Warning | MEG | Chester, Crockett, Fayette, Hardeman, Haywood, Lauderdale and 2 more | 3 hr |
| Sep 16, 4:28 PM CDT | Areal Flood Advisory | MEG | Shelby | 62 min |
| Sep 16, 5:29 PM CDT | Areal Flood Advisory | MEG | Shelby | 91 min |
| Sep 15, 11:22 PM CDT | Areal Flood Advisory | MEG | Craighead, Poinsett | 3 hr |
| Sep 16, 1:42 AM CDT | Flash Flood Warning | MEG | Craighead, Lawrence, Poinsett | 3 hr |
| Sep 16, 3:00 AM CDT | Areal Flood Advisory | MEG | Cross, Poinsett, St. Francis | 2 hr |
| Sep 16, 4:22 AM CDT | Areal Flood Advisory | MEG | Greene, Lawrence, Randolph | 113 min |
| Sep 16, 6:09 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett, St. Francis | 3 hr |
| Sep 16, 7:43 AM CDT | Areal Flood Advisory | MEG | Clay, Randolph | 2 hr |
| Sep 16, 9:12 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett | 3 hr |
| Sep 16, 9:19 AM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Mississippi, Randolph | 3 hr |
| Sep 16, 12:14 PM CDT | Flash Flood Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 3 hr |
| Sep 16, 2:45 PM CDT | Flash Flood Warning | MEG | Lee, Phillips | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.